Ohio, 2019

High Wind in Ohio, November 27, 2019

November 27, 2019 · NWS ILN · 12 events in 12 counties and zones

High winds overspread the region through the morning and afternoon hours on Wednesday before Thanksgiving, with widespread wind gusts in excess of 50 MPH across the local area. This did result in numerous reports of trees and tree limbs downed as well as some disruption to power.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

High winds overspread the region through the morning and afternoon hours on Wednesday before Thanksgiving, with widespread wind gusts in excess of 50 MPH across the local area. This did result in numerous reports of trees and tree limbs downed as well as some disruption to power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 27, 3:26 AM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Nov 27, 3:26 AM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
326 AM EST Wed Nov 27 2019

.SYNOPSIS...
Blustery conditions are expected today as a strengthening area
of low pressure moves into the Great Lakes. Behind a cold front,
winds will increase significantly this morning and continue
into the afternoon, with temperatures expected to fall as the
day progresses. High pressure and drier weather will move into
the area through the rest of the week, before another chance of
rain begins Friday night into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

Warnings, advisories and forecast expectations unchanged for
today and this evening.

This morning, surface low pressure is moving northeastward
through the Midwest and will be entering the Great Lakes region
later this afternoon. Timing for the cold front associated with
the low pressure is still on track to move west to east across
the area from 11-17Z (6am-noon) today. Winds shift from south
to southwest and there will also be a noticeable increase in
wind speeds post frontal passage. Southwesterly/westerly winds
remain elevated throughout the afternoon and early evening due
to the tight pressure gradient across the area.

As of 230 AM, radar observations show widespread showers and
periods of light rain moving through the area with a clear slot
moving in to southwest zones. This clearing signals the end of
persistent rainfall with only scattered showers expected between
now and the front passage later this morning. A line of weak
thunderstorms associated with the strongest convergence along
the front is occurring west of the clearing and these will move
through toward sunrise. Not expecting much thunder once this
line reaches the area. Wind gusts have been fairly limited
overnight with occasional wind gusts over 30 mph. Peak wind
gust so far is 38 mph at CVG (correction...48 mph at ILN at 245
am). Water vapor satellite observations show a well defined
mid-latitude cyclone moving into the Great Lakes with a clear
dry slot associated with the dry conveyor belt cutting in behind
the cold front as the low pressure occludes. IR and Nighttime
Microphysics RGB also reveal the dry air is mixing down causing
a break in the cloud cover behind the cold front given low RH
values. Surface observations are showing a dramatic increase in
the wind speeds and wind gusts within the clearing. Several ASOS
stations across central Missouri have measure regular wind
gusts over 50 mph. With these wind gusts already occurring,
persistence would suggest that the first round of widespread wind
gusts will reach the western periphery of the forecast area
around 12Z or 8 am. This timing is also well collaborated with
forecast soundings showing a dramatic increase in mixing depth
up to 3-4kft during the morning. With these things in mind, no
changes were made to the wind speeds or timing for later this
morning.

After winds increase during the morning, a secondary period of
maximum wind occurs this afternoon with cold air advection
behind the front. Tight pressure gradient and pressure fall
couplet to the north promotes the secondary max winds through
the afternoon and into the early evening. While extensive cloud
cover is expected with this period of winds, forecast sounding
still indicate mixing depths of 2-4kft. Sustained wind speeds
reach their peak during the afternoon, but occasional gusts
could reach toward 60 mph across the northwest in the warned
area. Further south, regular wind gusts of 40-55 mph are likely
within the advisory area. Wind gust potential is reduced this
evening as mixing height winds decrease, however, breezy winds
continue well into the overnight as the pressure gradient
slowly weakens.

Did not remove cold air advection rain/snow
showers across the north this afternoon as deeper moisture
returns. Negligible accumulations are still forecast.

Temperatures dropped into the mid and upper 40s within the
widespread rain overnight, however, still expecting a surge of
warmer air toward morning hours as warm air advection pushes
mid to upper 50s northward. Still cannot rule out some lower 60s
across the south after sunrise. Cold front moving through late
this morning and into the early afternoon will cool temperatures
into the 40s this afternoon with further cooling into the 30s
by Thursday morning.

&&

.SHORT TERM /THANKSGIVING DAY/...

Ridge of high pressure builds in during the morning hours with
still some remnant breezy wind gusts across northeast zones as
low pressure pulls away. The first half of Thanksgiving Day is
characterized by partly cloudy skies with temperatures
eventually warming into the low to mid 40s. During the late
afternoon and evening, clouds begin to thicken as a weak upper
level feature moves up the western periphery of an upper level
ridge. Precipitation is not expected as moisture is fairly
scarce following the cold front.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Models continue to be in decent agreement in terms of the
strength and timing of synoptic scale systems for the extended
forecast. Have mostly used the NBM for the sensible weather
elements.

For Thursday night into Friday, surface high pressure will
slowly move east while a mid level ridge builds north into the
Great Lakes. Considerable mid and high level clouds will remain
within the "dirty" mid level ridge for mostly cloudy skies. It
now looks like it will stay dry on Friday as isentropic lift
will now hold off until Friday night. After lows in the upper
20s to the lower 30s, highs will range from the the lower 40s
north to the mid 40s south.

For Friday night into Saturday, another potent storm system
will organize across the northern and central Plains. Ahead of
this system, strong moist ascent in the low to mid levels will
spread rain east across the region. Depending on how fast pcpn
spreads into the north Friday night/Saturday morning, a little
snow may mix in. Lows in the 30s will warm into the mid 40s
north to the lower 50s south on Saturday as WAA occurs across
the region.

For Saturday night into Sunday, the aforementioned storm system
should have occluded by this time with the surface low pressure
and its parent mid level circulation poised to move east across
the Great Lakes. An attendent cold front will then push east
across the region. Pcpn will be more showery in nature Saturday
night. It looks like there will be a lower chance of showers on
Sunday in the wake of the front as the latest GFS/ECMWF indicate
a dry slot. An uptick in pcpn should occur by late
afternoon/early evening as the mid level circulation and
embedded vorticity lobes move into our area. Some temperature
recovery will occur on Sunday before CAA kicks in late. Highs on
Sunday will range from the upper 40s west to the lower/mid 50s
east.

For Sunday night into Monday, the mid level circulation is
expected to move off to the southeast while high pressure at the
surface builds back into the region from the west by late
Monday. A chance of rain and snow showers Sunday night will
decrease from west to east on Monday. Lows in the lower 30s will
only warm into the upper 30s to the lower 40s.

For Monday night into Tuesday, under a west to northwest flow
aloft, surface high pressure will traverse east across the
region. Lows in the upper 20s to the lower 30s will warm into
the upper 30s to the lower 40s.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Area of rain continues to move through overnight with MVFR/IFR
ceilings working in from west to east. Ceilings and vsbys are
expected to drop to MVFR/IFR for all TAF sites at some point
tonight. Backedge of the rain is forecast to end with fropa.
Models are indicating that clouds will scatter out behind the
front for several hours Wednesday morning. Then MVFR ceilings
return late this morning and early afternoon as cold air
advection pushes in the stratus layer.

Winds will be the biggest part of the aviation hazard. They will
increase this evening, with a period of LLWS at all TAF sites
generally after 06Z. Already getting reports from LUK, so added
LLWS there at the beginning of the forecast. Winds are forecast
to be the strongest with fropa, which is timed tomorrow around
12Z-15Z. Winds will shift to the southwest, and should increase
over 40 knots. The strong gusts are forecast to continue through
the rest of the period before gradually fading late this evening
and through the overnight.

OUTLOOK...MVFR ceilings are also expected Wednesday night into
Thursday. MVFR conditions are likely again late Friday into
Saturday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory from 5 AM early this morning to 9 PM EST this
     evening for OHZ045-046-052>056-060>065-070>074-077>082-
     088.
     High Wind Warning from 5 AM early this morning to 9 PM EST
     this evening for OHZ026-034-035-042>044-051.
KY...Wind Advisory from 5 AM early this morning to 9 PM EST this
     evening for KYZ089>100.
IN...Wind Advisory from 5 AM early this morning to 9 PM EST this
     evening for INZ058-059-066-073>075-080.
     High Wind Warning from 5 AM early this morning to 9 PM EST
     this evening for INZ050.

&&

SYNOPSIS...McGinnis
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...Hickman
AVIATION...McGinnis
Hazardous weather outlook, Nov 27, 4:32 AM EST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
432 AM EST Wed Nov 27 2019

INZ050-OHZ026-034-035-042>044-051-281200-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-
432 AM EST Wed Nov 27 2019

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana and West
Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ058-059-066-073>075-080-KYZ089>100-OHZ045-046-052>056-060>065-
070>074-077>082-088-281200-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Union OH-Delaware-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
432 AM EST Wed Nov 27 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 27, 3:01 AM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
301 AM EST WED NOV 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     NON-TSTM WND GST KILN WILMINGTON APT     39.43N 83.79W
11/27/2019  M48 MPH          CLINTON            OH   ASOS

&&

HICKMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Preble

When
November 27, 8:00 AM EST to 6:00 PM EST
Where
Preble forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

State Route 177 was closed due to downed power lines just northwest of Fairhaven.

High Wind, Butler

When
November 27, 8:00 AM EST to 6:00 PM EST
Where
Butler forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

A large tree was blown down in Hamilton, and Ohio Route 732 was closed due to a tree blocking the road near Indian Creek south of Oxford.

High Wind, Hamilton

When
November 27, 8:00 AM EST to 6:00 PM EST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

A large tree was blown down across Blue Rock Road west of Mount Healthy, and two trees were blocking Fields-Ertel Road north of Loveland.

High Wind, Montgomery

When
November 27, 8:00 AM EST to 6:00 PM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

South of Tipp City, debris was blocking a lane on Interstate 75 southbound. A tree was blown onto a car in Huber Heights.

High Wind, Warren

When
November 27, 8:00 AM EST to 6:00 PM EST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Numerous trees were blown down across the county, most notably in the east. Some wires were blown down, creating some power outages.

High Wind, Clermont

When
November 27, 8:00 AM EST to 6:00 PM EST
Where
Clermont forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Trees and power lines were blown down west of Newtonsville on Goshen Road. State Route 133 was closed near Felicity.

High Wind, Clark

When
November 27, 8:00 AM EST to 6:00 PM EST
Where
Clark forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Two power poles were blown across a road south of Springfield.

High Wind, Greene

When
November 27, 8:00 AM EST to 6:00 PM EST
Where
Greene forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

A tree was blown onto a house west of Xenia, while a barn was damaged southwest of Xenia.

High Wind, Clinton

When
November 27, 8:00 AM EST to 6:00 PM EST
Where
Clinton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Ohio Route 72 was closed south of Sabina. A member of the public reported a tree was blown onto the 4C Bicentennial Trail east of Wilmington. The Wilmington ASOS measured a 58 mph wind at 11:36.

High Wind, Fayette

When
November 27, 8:00 AM EST to 6:00 PM EST
Where
Fayette forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

Ohio Route 41 was closed northwest of Jeffersonville due to downed power lines.

High Wind, Licking

When
November 27, 8:00 AM EST to 6:00 PM EST
Where
Licking forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

A 58 mph gust was recorded at 12:31 at the Newark-Heath Airport KVTA.

High Wind, Scioto

When
November 27, 8:00 AM EST to 6:00 PM EST
Where
Scioto forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Multiple trees and limbs were blown on to power lines, creating numerous power outages and prompting road closures that were scattered across the county. A building west of Lucasville was destroyed when a tree fell on it.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866770, 866771, 866773, 866774, 866776, 866777, 866778, 866779, 866780, 866781, 866783, 866784.